Alert archive / Washington / River Flood Warnings in 2017

River Flood Warning 72, NWS Seattle, WA

December 29, 2017King County, Washington

NWS Seattle, WA issued this river flood warning at Dec 29, 2017, 11:13 AM PST for King County, Washington. It took effect at Dec 29, 2017, 9:53 PM PST. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
Dec 29, 2017, 11:13 AM PST (19:13 UTC)
In effect from
Dec 29, 2017, 9:53 PM PST
Expired
Dec 30, 2017, 8:00 PM PST
In force
22 hr
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Flood severity
Minor

County King County, WA

The radar

The Seattle radar (KATX), 69 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Snoqualmie River near Carnation (CRNW1).

Action stage
50.7 ft
Minor stage
54 ft
Moderate stage
56 ft
Major stage
58 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12149000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

664 
WGUS46 KSEW 291913
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Seattle WA
1113 AM PST Fri Dec 29 2017

...The National Weather Service in Seattle has issued a flood warning
for the following rivers in Washington...

  Snoqualmie River near the Falls affecting King County.
  Snoqualmie River near Carnation affecting King County.
  White River at R Street affecting King and Pierce Counties.

.Flood Bulletin No. 2

Heavy rain Thursday night and Friday will drive the Snoqualmie River
and the White River at R street above flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC033-300413-
/O.NEW.KSEW.FL.W.0071.171230T0451Z-171230T1610Z/
/SQUW1.1.ER.171230T0451Z.171230T0600Z.171230T0710Z.NO/
1113 AM PST Fri Dec 29 2017

The National Weather Service in Seattle has issued a 

* Flood Warning for 
  The Snoqualmie River near the Falls
* from this evening to Saturday morning.
* At 10:45 AM Friday the flow was 10306 cfs.
* Flood flow is 20000 cfs.
* Minor flooding is forecast.
* Forecast...The river will rise above flood flow around 9 PM Friday 
  and crest near 20588 cfs around 10 PM Friday. The river will fall 
  below flood flow tonight.
* Impact...At 20000 cfs, the Snoqualmie River will cause widespread 
  flooding of pasture lands and roads along the river from the town 
  of Snoqualmie downstream through Fall City. Roads that may become 
  flooded include Fall City-Carnation...Tolt Hill...and Novelty Flats
  Roads. This river level on the Snoqualmie corresponds roughly to a 
  phase 3 flood in the King County flood system.

&&

LAT...LON 4742 12175 4752 12186 4756 12196 4761 12188 4758 12178
      4756 12170       

$$

WAC033-300412-
/O.NEW.KSEW.FL.W.0072.171230T0553Z-171231T0400Z/
/CRNW1.1.ER.171230T0553Z.171230T1200Z.171230T1600Z.NO/
1113 AM PST Fri Dec 29 2017

The National Weather Service in Seattle has issued a 

* Flood Warning for 
  The Snoqualmie River near Carnation
* from this evening to Saturday evening.
* At 10:15 AM Friday the stage was 49.0 feet.
* Flood stage is 54.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage around 10 PM 
  Friday and crest near 54.8 feet around 4 AM Saturday. The river 
  will fall below flood stage Saturday morning.
* Impact...At 54.0 feet, the Snoqualmie River will flood much of the 
  farm land and several roads from Fall City downstream through 
  Carnation and Duvall.

&&

LAT...LON 4756 12196 4770 12204 4784 12202 4783 12194 4771 12193
      4761 12188       

$$

WAC033-053-300412-
/O.NEW.KSEW.FL.W.0073.171229T1913Z-180101T2351Z/
/WRAW1.1.ER.171229T1839Z.171231T0000Z.180101T1451Z.UU/
1113 AM PST Fri Dec 29 2017

The National Weather Service in Seattle has issued a 

* Flood Warning for 
  The White River at R Street
* until Monday afternoon.
* At 10:45 AM Friday the flow was 5580 cfs.
* Flood flow is 5500 cfs.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to rise and crest near 6129 cfs 
  around 4 PM Saturday. The river will fall below flood flow Monday 
  morning.
* Impact...At 6000 cfs, River flooding is likely to occur upstream of 
  the A Street Bridge in the City of Auburn. Flooding is likely to 
  occur in the City of Pacific near Government Canal and Butte Avenue
  as well as high water along the temporary flood protection 
  barriers. This level roughly corresponds to the King County Flood 
  Phase 2.

&&

LAT...LON 4721 12214 4724 12219 4719 12223 4724 12230 4732 12226
      4732 12214      

$$
1 follow-up statement
212 
WGUS86 KSEW 300344
FLSSEW
Flood Statement
National Weather Service Seattle WA
744 PM PST Fri Dec 29 2017

...The Flood Warning has ended for the following rivers in 
Washington...

  Snoqualmie River near the Falls affecting King County.
  Snoqualmie River near Carnation affecting King County.

.Flood Bulletin No. 5

                Central West Region

Steady heavy rain has ended in the central Cascades and the 
Snoqualmie river is now forecast to crest under flood stage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.


&&

WAC033-300414-
/O.CAN.KSEW.FL.W.0071.000000T0000Z-171230T1610Z/
/SQUW1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
744 PM PST Fri Dec 29 2017

The Flood Warning is cancelled for
  The Snoqualmie River near the Falls
* At  6:15 PM Friday the flow was 14660 cfs.
* Flood flow is 20000 cfs.

&&

LAT...LON 4742 12175 4752 12186 4756 12196 4761 12188 4758 12178
      4756 12170       

$$

WAC033-300414-
/O.CAN.KSEW.FL.W.0072.000000T0000Z-171231T0400Z/
/CRNW1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
744 PM PST Fri Dec 29 2017

The Flood Warning is cancelled for
  The Snoqualmie River near Carnation
* At  7:15 PM Friday the stage was 51.7 feet.
* Flood stage is 54.0 feet.


&&

LAT...LON 4756 12196 4770 12204 4784 12202 4783 12194 4771 12193
      4761 12188       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Dec 29, 10:04 AM PST, 1 hour 9 minutes earlier.

Area forecast discussion, Dec 29, 10:04 AM PST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
1004 AM PST Fri Dec 29 2017

.SYNOPSIS...A surface low will cross Northwest Washington early
this evening, preceded today by heavy rain, as well as localized
freezing rain near Bellingham and possibly in the mountain passes.
The low will be followed this evening by windy conditions and
lowering snow levels. Lingering showers should end on Saturday as
higher pressure builds over the region. Dry weather is expected
from Sunday through New Years Day.

&&

.SHORT TERM...A 998-1000 mb surface low will track E-NE across the
northwest Olympic Peninsula to near Bellingham late this afternoon
and early this evening. The low is being preceded by lots of
large-scale lift, owing in part to strong warm advection lift and
jet dynamics. This is adding up to fairly high snow levels and
lots of rain. The 12z UIL sounding had a freezing level of 6900
feet. Meanwhile, the very cold air mass over the interior of B.C.
is currently supporting a Bellingham-Williams Lake gradient
of -15.1 mb. This gradient should strengthen a little more as the
surface low approaches Northwest Washington. This will certainly
keep the cold, shallow northeast wind going over Western Whatcom
County. Air temperatures north and northeast of Bellingham are
currently in the 30F-32F range, and this should not budge until
the northeast wind ends this evening. So have issued a new Winter
Weather Advisory for icing, especially north and northeast of
Bellingham.

Freezing rain is also possible in the passes as long as the
shallow, cold east wind continues in the passes. Current
temperature is 32F and 31F at Snoqualmie and Stevens Passes
respectively.

With heavy rain and high snow levels, Flood Watch is in effect to
cover the possibility of minor flooding on a few rivers. See Hydro
section below.

Once the surface low passes east of our longitude early this
evening, the weather will quickly change. First, modestly strong
southwest and west winds will develop along the coast, through the
Strait and up the Puget Sound lowlands. Wind Advisories are in
place to cover the expectation of 45 mph gusts early this evening.
Second, the wind shift will blow out the shallow cold air over
Western Whatcom County and in the mountain passes, ending the
threat of freezing rain. A cold front (relative to temperatures
aloft) will closely trail the low center, lowering snow levels to
2500 feet or a bit less. Post-frontal showers will continue
through tonight, especially where there is orographic lift or lift
near a Puget Sound Convergence Zone.

Upper ridging will quickly pop up off the coast on Saturday,
helping to stabilize the air mass and taper off the post-frontal
showers.

Low-level offshore flow will develop on Saturday evening, and the
air mass will continue to dry. A dry, quiet Sunday is expected,
but there should be plenty of stubborn fog patches on Sunday,
especially over Southwest Washington valleys. Haner

.LONG TERM...The upper level ridge will shift onshore Monday with
high pressure will gradually weaken Tuesday through Thursday.
This will allow a few weak systems to brush the area area
resulting in what looks to be a few periods of light
precipitation.

&&

.AVIATION...A moist weather system will bring rain to the area
today. A cold front will move through the region tonight. Flow aloft
will remain westerly. At the surface, a deep low will move northeast
across the north part of the area this evening. Light wind will
become strong southerly. Strong onshore flow will follow the front
tonight.

Ceilings are mostly IFR around 1000 ft in rain. In western Whatcom
County, winds are NE and a cold air mass is at the surface. Freezing
rain is possible there today. Winds will turn SW tonight and warm
the lower air mass, ending any freezing rain around KBLI. Some
improvement in ceilings, to MVFR, is likely late tonight as onshore
flow develops.

KSEA...Ceilings likely to stay around 1K ft today into this evening,
with some improvement after 03Z or so. Visibility will also be
restricted in rain today. Light north winds this morning will become
southerly this afternoon, then southwest 15g25kt this evening. CHB

&&

.MARINE...A deep low is forecast to move northeast across the north
Olympic peninsula and into the north Cascades this evening. Gales
are likely south of the low and the warnings are up. Strong westerly
flow is likely behind the low later tonight, and gale warnings are
in effect in the strait for that.

Winds will ease considerably Saturday and remain mostly below 20 kt
into next week. Northerly and offshore flow could give small craft
advisory strength winds at the west entrance and over the northern
inland waters at times. CHB

&&

.HYDROLOGY...Heavy rain will likely bring a few rivers to flood
stage later today and tonight. Models continue to focus the heaviest
rain over the Olympics and central and south Cascades. The rivers
most likely to reach flood stage are still the Newaukum, Snoqualmie,
White, and Skokomish. There is already a flood warning in effect for
the Newaukum River in Lewis County; it is likely to reach flood
stage around noon and is forecast to crest right at the moderate
flood stage late this afternoon. A number of other rivers in the
southern part of the state may get close to flood stage but no other
flooding is forecast at this time. River basins in Skagit and
Whatcom Counties will receive the least rain and rivers in those
counties are not likely to flood.

Rain will end tonight and a colder air mass will settle over the
region. No more heavy rain events are forecast for the next week or
so. After the rivers crest tonight, flooding is unlikely. Burke

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch from 4 PM PST this afternoon through Saturday
     afternoon for Admiralty Inlet Area-Bellevue and Vicinity-
     Cascades of Pierce and Lewis Counties-Cascades of Snohomish
     and King Counties-Central Coast-East Puget Sound Lowlands-
     Eastern Strait of Juan de Fuca-Everett and Vicinity-Hood
     Canal Area-Lower Chehalis Valley Area-North Coast-Olympics-
     Seattle and Vicinity-Southwest Interior-Tacoma Area-Western
     Strait of Juan De Fuca.

     Wind Advisory from 6 PM this evening to 4 AM PST Saturday for
     Admiralty Inlet Area-Bellevue and Vicinity-Bremerton and
     Vicinity-East Puget Sound Lowlands-Eastern Strait of Juan
     de Fuca-Everett and Vicinity-Hood Canal Area-San Juan
     County-Seattle and Vicinity-Southwest Interior-Tacoma Area.

     Winter Storm Warning until 10 PM PST this evening for Cascades
     of Snohomish and King Counties-Cascades of Whatcom and
     Skagit Counties.

     Winter Weather Advisory until 9 PM PST this evening for Western
     Whatcom County.

     Wind Advisory until 10 PM PST this evening for Central Coast-
     North Coast.

     Wind Advisory from 3 PM this afternoon to 4 AM PST Saturday for
     Western Strait of Juan De Fuca.

PZ...Small Craft Advisory for rough bar from 3 PM this afternoon to 6
     AM PST Saturday for Grays Harbor Bar.

     Gale Warning until 10 PM PST this evening for Coastal Waters
     From James Island To Point Grenville 10 To 60 Nm-Coastal
     Waters From James Island To Point Grenville Out 10 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater 10
     To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Small Craft Advisory until 10 AM PST Saturday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-West
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Gale Warning from 7 PM this evening to 10 AM PST Saturday for
     Central U.S. Waters Strait Of Juan De Fuca-East Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 1 PM this afternoon to 10 AM PST
     Saturday for Admiralty Inlet-Northern Inland Waters
     Including The San Juan Islands.

     Small Craft Advisory until 7 PM PST this evening for Central
     U.S. Waters Strait Of Juan De Fuca.

     Gale Warning from 4 PM this afternoon to 4 AM PST Saturday for
     Puget Sound and Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 3:43 AM PSTWind AdvisorySEWSan Juan24 hr
Dec 29, 3:53 AM PSTGale WarningSEW30 hr
Dec 29, 3:53 AM PSTSmall Craft Advisory for Rough BarSEW36 hr
Dec 29, 3:53 AM PSTSmall Craft AdvisorySEW34 hr
Dec 29, 3:53 AM PSTStorm WatchSEW5 hr
Dec 29, 8:30 AM PSTRiver Flood WarningSEWLewis33 hr
Dec 29, 8:55 AM PSTWinter Weather AdvisorySEW24 hr
Dec 29, 9:00 AM PSTSmall Craft AdvisorySEW6 hr
Dec 29, 11:13 AM PSTRiver Flood WarningSEWKing21 hr
Dec 29, 11:13 AM PSTRiver Flood WarningSEWKing, Pierce3 days
Dec 29, 2:37 PM PSTSmall Craft AdvisorySEW21 hr
Dec 29, 3:31 PM PSTIce Storm WarningSEW8 hr

Nearby

River Flood Warnings in Washington, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.